Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 124, NWS New Orleans, LA

September 3, 2008Amite County, Mississippi; East Feliciana Parish, Saint Helena Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Sep 3, 2008, 4:58 PM CDT for Amite County, Mississippi; East Feliciana Parish, Saint Helena Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2008, 4:58 PM CDT (21:58 UTC)
Expired
Sep 3, 2008, 5:30 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Feliciana Parish, LA, Saint Helena Parish, LA, Amite County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 12:39 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 032158
TORLIX
LAC037-091-MSC005-032230-
/O.NEW.KLIX.TO.W.0124.080903T2158Z-080903T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
458 PM CDT WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  NORTHWESTERN ST. HELENA PARISH IN SOUTHEAST LOUISIANA...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF LIBERTY...

* UNTIL 530 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FELPS...OR
  10 MILES NORTHEAST OF CLINTON...MOVING NORTHEAST AT 32 MPH.

* THE TORNADO WILL BE NEAR...
  LIBERTY BY 520 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3136 9076 3129 9054 3087 9088 3097 9105
TIME...MOT...LOC 2157Z 215DEG 28KT 3100 9090

$$
2 follow-up statements
000 
WWUS54 KLIX 032208
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
508 PM CDT WED SEP 3 2008

LAC037-091-MSC005-032230-
/O.CON.KLIX.TO.W.0124.000000T0000Z-080903T2230Z/
EAST FELICIANA LA-ST. HELENA LA-AMITE MS-
506 PM CDT WED SEP 3 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL
AMITE COUNTY...AND NORTHWESTERN ST. HELENA AND NORTHEASTERN EAST
FELICIANA PARISHES...

AT 503 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE 
TWO DISTINCT SEVERE THUNDERSTORMS WITH STRONG ROTATION.  ONE TORNADO 
WAS LOCATED NEAR FELPS...OR 9 MILES SOUTHWEST OF LIBERTY...MOVING 
NORTHEAST AT 32 MPH. THE OTHER TORNADO IS MOVING INTO RURAL 
NORTHWEST ST HELENA PARISH...MOVING NORTHEAST AT 32 MPH. 

THE TORNADO WILL BE NEAR...
  LIBERTY BY 520 PM CDT...

HEAVY RAINFALL MAY OBSCURE THESE TORNADOES. TAKE COVER NOW IF YOU 
WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE 
PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3126 9058 3116 9064 3116 9065 3115 9065
      3114 9067 3089 9086 3103 9100 3136 9076
TIME...MOT...LOC 2206Z 215DEG 28KT 3106 9085

$$

24
000 
WWUS54 KLIX 032225
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
525 PM CDT WED SEP 3 2008

LAC037-091-032233-
/O.CAN.KLIX.TO.W.0124.000000T0000Z-080903T2230Z/
EAST FELICIANA LA-ST. HELENA LA-
523 PM CDT WED SEP 3 2008

...THE TORNADO WARNING FOR NORTHWESTERN ST. HELENA AND NORTHEASTERN
EAST FELICIANA PARISHES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3122 9060 3115 9065 3113 9068 3101 9076
      3100 9078 3100 9080 3101 9087 3112 9093
      3132 9078
TIME...MOT...LOC 2223Z 215DEG 28KT 3115 9078

$$

MSC005-032230-
/O.CON.KLIX.TO.W.0124.000000T0000Z-080903T2230Z/
AMITE MS-
523 PM CDT WED SEP 3 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL
AMITE COUNTY...

AT 521 PM CDT...TWO SEVERE THUNDERSTORMS POSSIBLY PRODUCING A 
TORNADO WWERE INDICATED IN AMITE COUNTY. ONE WAS NEAR LIBERTY...THE 
OTHER WAS OVER OPEN RURAL AREAS NEAR THE LOUISIANA STATE LINE 10 
MILES WEST OF GILLSBURG. BOTH OF THESE TORNADOES WERE MOVING 
NORTHEAST AT 32 MPH.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3122 9060 3115 9065 3113 9068 3101 9076
      3100 9078 3100 9080 3101 9087 3112 9093
      3132 9078
TIME...MOT...LOC 2223Z 215DEG 28KT 3115 9078

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 3, 3:35 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 3, 3:35 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
335 PM CDT WED SEP 3 2008

.SYNOPSIS...
THE REMNANTS OF GUSTAV ARE CENTERED OVER THE ARKLATEX REGION WITH
A LARGE CLOUD SHIELD EXTENDING ALL THE WAY TO THE GULF OF MEXICO.
SCATTERED SHOWERS AND THUNDERSTORMS ARE GENERALLY AFFECTING THE
WESTERN HALF OF THE FORECAST AREA. MEAN TROUGHING EXISTS OVER THE
GREAT LAKES REGION WITH A COLD FRONT EXTENDING SOUTHWESTWARD INTO
MISSOURI. A DEEP HIGH PRESSURE IS CENTERED OVER THE EASTERN
DAKOTAS.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY...
THE REMNANTS OF GUSTAV WILL CONTINUE TO MOVE OFF TO THE NORTHEAST
AS IT INTERACTS WITH THE PREVIOUSLY MENTIONED COLD FRONT.
WITH CONVECTION BECOMING MORE SCATTERED IN NATURE...WILL ALLOW THE
FLASH FLOOD WATCH TO EXPIRE AT 4PM.

THOUGH THE MAIN FORCING WILL CONTINUE TO MOVE FARTHER FROM THE
AREA...SHOULD STILL SEE SCATTERED CONVECTION THROUGH FRIDAY. AMPLE
BOUNDARY LEVEL MOISTURE COMBINED WITH THE UPPER LEVEL TROUGH
ASSOCIATED WITH THE COLD FRONT AND DAYTIME HEATING SHOULD PROVIDE
ENOUGH LIFT TO FIRE OFF THE EXPECTED CONVECTION. AFTERNOON HIGHS
WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
THE COLD FRONT SHOULD CLEAR THE AREA BY THE WEEKEND USHERING IN A
DRY HIGH PRESSURE. PROBABLY WILL NOT SEE MUCH DIFFERENCE AS FAR AS
TEMPS ARE CONCERNED...BUT DEWPOINTS WILL DROP SIGNIFICANTLY. UNDER
CLEAR TO PARTLY CLOUDY SKIES...AFTERNOON TEMPERATURES MAY RISE TO
A FEW DEGREES ABOVE NORMAL.

MOISTURE WILL BE SLOW TO RETURN TO THE AREA WITH NORTHEAST WINDS
EXPECTED TO PERSIST THROUGH WEDNESDAY. WILL ONLY CARRY A
SLIGHT CHANCE OR LOW END CHANCE OF RAIN FOR MONDAY THROUGH
WEDNESDAY WITH TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY AT MCB...MSY AND BTR
BEFORE 00Z. ANY THUNDERSTORMS THAT DO AFFECT THE TERMINALS WILL
BE CAPABLE OF REDUCING VSBYS...LOWERING CIGS AND PRODUCING GUSTY
WINDS. OUTSIDE OF ANY CONVECTION...VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF PERIOD AT MSY AND GPT. CIGS WILL BE LOWER AT BTR
AND MCB...WITH IFR CONDITIONS POSSIBLE DURING THE EARLY MORNING
HOURS AT MCB.

&&

.MARINE...
THE PRESSURE GRADIENT IS EXPECTED TO RELAX FURTHER OVER THE NEXT
FEW DAYS. OUTSIDE OF ANY CONVECTION...WINDS AND SEAS ARE EXPECTED
TO FOLLOW SUIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  86  71  87 /  40  40  40  30
BTR  74  87  72  87 /  40  40  30  30
MSY  75  87  75  87 /  30  40  30  30
GPT  76  86  73  86 /  30  40  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.

&&

95/DM
Hazardous weather outlook, Sep 3, 12:50 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1250 PM CDT WED SEP 3 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-041800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1250 PM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF GUSTAV WILL
CONTINUE TO PRODUCE THUNDERSTORMS ACROSS THE AREA TODAY. THERE IS
A SLIGHT RISK OF SEVERE WEATHER FOR AREAS NORTHWEST OF A LINE FROM
MCCOMB TO BATON ROUGE. A TORNADO WATCH IS IN EFFECT UNTIL 7 PM
CDT FOR PORTIONS OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI
GENERALLY WEST OF INTERSTATE 55..EXCLUDING TANGIPAHOA PARISH AND
PIKE COUNTY...AND NORTH OF INTERSTATE 10...INCLUDING IBERVILLE
AND ASCENSION PARISHES.

SOME OF THE THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF GUSTAV
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS THAT CAN LEAD TO
FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL 4 PM
CDT FOR AREAS GENERALLY NORTH OF A LINE FROM BATON ROUGE TO
MCCOMB.

A COASTAL FLOOD WARNING HAS BEEN EXTENDED UNTIL 4 PM FOR PORTIONS
OF SOUTHEAST LOUISIANA AROUND LAKE MAUREPAS AND ON THE WESTERN
SHORE OF LAKE PONTCHARTRAIN.

RIVER FLOODING WILL CONTINUE ON SEVERAL RIVERS ACROSS SOUTHEAST
LOUISIANA TODAY. REFER TO FLOOD STATEMENTS AND RIVER FORECASTS FOR
MORE INFORMATION ON SPECIFIC RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ACROSS SOUTHEAST
LOUISIANA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA ON
THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW FROM SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:19 AM CDTFlash Flood WarningLIXAmite, Wilkinson3 hr
Sep 3, 3:09 AM CDTRiver Flood WarningLIXPearl River28 hr
Sep 3, 9:29 AM CDTRiver Flood WarningLIXHancock, Pearl River7 days
Sep 3, 11:48 AM CDTRiver Flood WarningLIXHarrison16 hr
Sep 3, 12:13 PM CDTFlash Flood WatchLIXAmite, Wilkinson4 hr
Sep 3, 12:49 PM CDTTornado WarningLIXAmite26 min
Sep 3, 1:14 PM CDTTornado WarningLIXAmite31 min
Sep 2, 7:28 PM CDTTornado WarningLIXJefferson, Saint Charles32 min
Sep 2, 8:46 PM CDTRiver Flood WarningLIXAscension, Livingston24 hr
Sep 3, 5:52 AM CDTCoastal Flood StatementLIX6 hr
Sep 3, 9:22 AM CDTRiver Flood WarningLIXAscension, Livingston5 days
Sep 3, 9:28 AM CDTRiver Flood WarningLIXWashington63 hr
Sep 3, 9:54 AM CDTTornado WarningLIXEast Feliciana21 min
Sep 3, 2:45 PM CDTCoastal Flood StatementLIX4 hr
Sep 3, 4:31 PM CDTSpecial Marine WarningLIX89 min

Nearby

Tornado Warnings in Louisiana, 2008Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.